Connecticut, 2018

Strong Wind in Connecticut, December 21, 2018

December 21, 2018 · NWS OKX · 1 event in 1 county or zone

Intensifying low pressure moving up the spine of the Applachians on December 21st and into southern Quebec the morning of the 22nd produced strong southeast winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Intensifying low pressure moving up the spine of the Applachians on December 21st and into southern Quebec the morning of the 22nd produced strong southeast winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 21, 3:34 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Dec 21, 3:34 AM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service New York NY
334 AM EST Fri Dec 21 2018

.SYNOPSIS...
Intensifying low pressure will track up the spine of the
Appalachians through today. The low will move across New England
tonight and then into southeastern Canada on Saturday.
The low moves well to the north Saturday night as weak high
pressure builds into the region. A weak frontal system moves
through Sunday night into Monday. High pressure returns Tuesday
and Wednesday. Another low pressure system approaches for
the late week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
No changes to headlines this morning. A significant rain event for
the area is still on track, with model consensus remaining
consistent in the potential for generally a 2-3 inch rainfall event,
and locally higher amounts. Warm advection continues to strengthen
this morning ahead of a potent long wave trough. SPC mesoanalysis
indicates PWAT values near 1.5-1.8 inch just south of the forecast
area, with a strong low level jet quickly advecting this moisture
northward. These values will approach if not exceed record values
for time of year. Rainfall has steadily been increasing in coverage
and intensity, with the first heavy batch expected to move through
coincident with the warm frontal passage, impacting the morning
commute. Although there may be a brief lull after the warm front
moves through, thereafter the flow becomes largely parallel to the
approaching surface boundary, with a line of showers and isolated
thunderstorms developing. Training of cells will be possible,
leading to locally higher amounts, in addition to any heavier
rainfall rates that may occur with thunderstorms and/or local
orographic enhancements. Rainfall rates may exceed 1"/hr at times.
Latest consensus seems to place this heavier axis roughly over
northeastern NJ, the lower Hudson Valley, NYC, western Long Island
and CT initially before shifting eastward late in the day. Though
there could be variability in where the heavier rainfall actually
sets up, given antecedent rainfall/soil moisture, flash flood
guidance remains on the low side for these areas. The flood watch
remains in place. See the hydrology section for more detailed
information.

Latest model guidance and current trends indicating that winds and
gusts will continue to increase as the low rapidly deepens and
tracks to the north and northeast through tonight. Latest VAD winds
showing 950MB winds, around 2000ft, at 41kt which is near the NAM
and GFS of 45kt. The low level jet of 70-80kt will move into Long
Island by 12Z and then track to the north and northeast ahead of the
surface low. Still expecting sustained winds to increase to 30-35
mph along the coastal region, as a low level inversion will keep the
higher jet winds from mixing down. The NAM remains stronger than the
GFS with the strength of the low level inversion, so there is some
concern as to how much the higher jet winds will mix to the surface.
Limited mixing possible with gusts possibly reaching around 45 mph,
and to 45 to 50 mph along the immediate coast, later this morning
into this afternoon. The wind advisory will remain in effect for the
same areas and timeframe, with the expectation that criteria will be
meet more with the sustained winds.

Temperatures will continue to rise to near or above record high
values in the upper 50s to lower 60s today. Record daily rainfall
amounts will also be possible. See climate section below for more
info.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
The long wave trough and attendant low level jet/moisture axis
quickly shift east of the area tonight. Although there will
still be potential for showers given the lingering upper
disturbance, rainfall rates/accumulations will be lighter
compared to today. The cold front then moves through during the
morning, with strong cold advection leading to yet another non
diurnal trend as temperatures gradually lower through the day.
Winds will remain breezy following the frontal passage.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Dry weather is expected Saturday night and Sunday as weak high
pressure builds south of the region. A weak shortwave then
passes over the region Sunday night into Monday. While the
system looks fairly weak, will introduce at least some slight
chance/chance pops for snow showers. No accumulations are
expected with the snow showers.

Drier weather is expected Monday night through Wednesday with high
pressure over the region.

The next chance of precipitation comes on
Thursday as the next low pressure and frontal system approach the
region. Will keep chance POPs in the forecast however, timing and
placement of the surface low remains uncertain.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
***High Impact Event Today***

A warm front slowly lifts to the north this morning, followed by
a cold frontal passage this afternoon. A second cold front
approaches from the west through this evening.

Conditions becoming IFR to LIFR throughout Any lingering MVFR
or even VFR is expected to lower IFR or LIFR by 10Z and likely
will remain so through the daylight hours, then improve to MVFR
this evening. Moderate rainfall, heavy at times, is expected
through early afternoon. Then tapering off to showers from W to
E.

Winds becoming SE throughout by 10Z, and will increase. Gusts
generally 25-35KT with peak gusts up to around 40 to maybe 45KT
will develop 10-12Z and persist into the afternoon, highest at
the coastal terminals. LLWS persists into the afternoon, 60-70kt
at 2kft from 150-170 degrees along the coast. The LLWS could
possibly persist into this evening for NYC/Long Island/S CT
terminals.

...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at:
http://www.weather.gov/zny/n90

KJFK TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.

The afternoon KJFK haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.

KLGA TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.

The afternoon KLGA haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.

KEWR TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.

The afternoon KEWR haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.

KTEB TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.

KHPN TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.

KISP TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.

.OUTLOOK FOR 06Z SATURDAY THROUGH TUESDAY...
.Late tonight...MVFR or lower conds with intermittent showers
and patchy fog.
.Saturday..Mainly VFR but MVFR possible in a few showers. W
winds G25-35KT likely.
.Saturday night-Sunday...VFR. WNW-NW winds G15-30KT possible
Saturday night - strongest at eastern terminals.
.Sunday night...Low chance of MVFR in any isolated to scattered
snow showers.
.Monday-Tuesday...VFR. WNW-NW winds G15-25Kt possible.

&&

.MARINE...
Southeast winds and gusts have been increasing in response to
deepening low over the eastern US. The low will impact the
forecast waters today through Saturday with strong and gusty
winds and high ocean seas.

New model guidance has been consistent with forecast conditions
and few changes have been made. Winds and gusts will continue
to rapidly increase and are expected to reach gale force across
all the waters before morning. Gale force gusts will remain
into late today as the low tracks north and east, with an
associated low level jet of 70-80kt moving through the ocean
waters. Winds and gusts will be diminishing as the strongest
pressure gradient and low level jet gradually shift to the east.
With a strong low level inversion in place across the waters,
the higher winds may not be able to mix down to the water
surface, and the higher wind gusts may not be realized. However,
with the uncertainty, will continue with the gale warning for
all the forecast waters through today.

The center of the low will track through western upstate New
York and into southeastern Canada tonight. There will be a brief
period of time when winds and gusts on the ocean waters are
below gale force this evening, and remain around SCA levels on
the remainder of the waters.

Gale force gusts will return on the ocean waters tonight and
likely remain into Saturday as a cold front moves through the
waters. Winds and gusts across the rest of the waters will be at
SCA levels tonight into Saturday night. However, with the gale
warning in effect through today will not issue a SCA for the
remainder of the waters until the gale warning is over. Winds
and gusts will then be diminishing across the waters Sunday.
Wind gusts on the non ocean waters are expected to be below SCA
levels Sunday, with the ocean waters falling below late Sunday
morning into Sunday afternoon.

Winds then remain below advisory levels into the midweek
period.

Ocean seas will be elevated, well above 5 feet, into Saturday
night. Seas gradually subside late Saturday night into Sunday
evening from west to east, falling below SCA levels across the
ocean waters late Sunday into Sunday evening.

&&

.HYDROLOGY...
A flood watch remains in effect. A strong storm system will impact
the area into tonight, bringing a widespread 2-3 inches of rainfall.
Locally higher amounts are possible and some locations could reach
around 4 inches. The heaviest rainfall is expected to occur early
this morning through the evening.

Flooding of urban, low lying, and poor drainage areas is possible.
Minor river flooding is expected on fast responding streams. The
Passaic River at Pine Brook is forecast to go into moderate flooding
Friday night. In addition, flooding concerns could be exacerbated
along the coast with the high tide cycles today.

No significant precipitation is forecast Saturday through the middle
of next week.

&&

.TIDES/COASTAL FLOODING...
Widespread minor to moderate coastal flooding expected with the
Friday morning high tides. SE gales piling of water, and the
upcoming full moon on December 22, are the main culprits. Surge
of 1-2 ft needed for most locations to reach minor coastal
flood benchmarks and 2-3 ft for moderate coastal flood
benchmarks.

Based on recent tidal guidance performance, and expectation for
SE winds to strengthen right through the times of high tide, as
well as favorable wave action on S/SE facing coasts, have
leaned towards higher ESTOFS guidance. A bit concerned that ETSS
and SNAP-EX mean are higher than NYHOPS mean, which is
ingesting hydrologic inputs. Widespread moderate impacts are likely
for all but the north shore of LI and NYC, where S/SE flow
should minimize wave action.

Along the Atlantic shoreline, breaking surf of 12-15ft and
elevated water levels pose a risk for areas of dune erosion,
with localized washover possible Friday morning. 3 to 6 ft surf
at Orient Pt will pose a shoreline erosion threat. 3 to 4 ft
surf along the LI Sound CT shoreline will likely result in wave
splashover and beach erosion along the south shore of coastal
CT.

The second high tide cycle for Friday night is much lower than
the first one, with locations along the Great South Bay and SW
CT having potential for minor coastal impacts.

One more round of minor coastal flooding is possible on
Saturday morning. Not expecting moderate coastal flooding, but
it could be another widespread minor coastal flooding event.

&&

.CLIMATE...
Record temperatures are possible for December 21 at the following
sites. NYC previously achieved a record high minimum of 51 and
a record high of 61 in 2013 that is not expected to be broken.
Precipitation record for December 21 are also possible.

Maximum Temperatures for Friday, December 21:

Site   Record   Year    Forecast
KEWR   64       2013    62
KBDR   60       1957    58
KLGA   61       2011    60
KJFK   59       2011    60
KISP   59       1973    61

Precipitation Records for Friday, December 21:

Site   Record   Year
KEWR   2.00     1973
KBDR   1.49     1973
KNYC   2.49     1973
KLGA   1.92     1973
KJFK   1.32     1973
KISP   1.81     1973

&&

.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.

NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through late tonight for CTZ005>012.
     Wind Advisory until 6 PM EST this evening for CTZ007>012.
     Coastal Flood Warning from 8 AM to 11 AM EST this morning for
     CTZ009-010.
     Coastal Flood Advisory until 11 AM EST this morning for CTZ011-
     012.
NY...Coastal Flood Warning until 11 AM EST this morning for
     NYZ079>081.
     Flood Watch through late tonight for NYZ067>075-078>081-
     176>179.
     Wind Advisory until 6 PM EST this evening for NYZ071>075-
     078>081-176>179.
     Coastal Flood Warning until 10 AM EST this morning for NYZ074-
     075-178-179.
     Coastal Flood Warning from 8 AM to 11 AM EST this morning for
     NYZ071.
     Coastal Flood Advisory until 11 AM EST this morning for NYZ072-
     073-078-176-177.
NJ...Flood Watch through late tonight for NJZ002-004-006-103>108.
     Coastal Flood Warning until 10 AM EST this morning for NJZ006-
     106-108.
MARINE...Gale Warning until 6 PM EST this evening for ANZ330-335-338-
     340-345.
     Gale Warning until 6 PM EST Saturday for ANZ350-353-355.

&&

SYNOPSIS...MD
NEAR TERM...MD
SHORT TERM...MD
LONG TERM...BC
AVIATION...Maloit/PW
MARINE...MET
HYDROLOGY...MD
TIDES/COASTAL FLOODING...
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Dec 21, 3:35 AM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
335 AM EST Fri Dec 21 2018

CTZ005-006-NJZ002-004-103>105-107-NYZ067>070-220900-
Northern Fairfield-Northern New Haven-Western Passaic-
Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex-
Western Union-Orange-Putnam-Rockland-Northern Westchester-
335 AM EST Fri Dec 21 2018

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

CTZ007-008-220900-
Northern Middlesex-Northern New London-
335 AM EST Fri Dec 21 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ330-335-338-340-220900-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
335 AM EST Fri Dec 21 2018

...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Occasional gusts to gale force winds will be possible over the
eastern Long Island Sound and Peconic and Gardiners Bays on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ350-353-355-220900-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
335 AM EST Fri Dec 21 2018

...GALE WARNING IN EFFECT UNTIL 6 PM EST SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NJZ006-106-108-220900-
Hudson-Eastern Essex-Eastern Union-
335 AM EST Fri Dec 21 2018

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

CTZ009-010-NYZ071-220900-
Southern Fairfield-Southern New Haven-Southern Westchester-
335 AM EST Fri Dec 21 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD WARNING IN EFFECT FROM 8 AM TO 11 AM EST THIS
MORNING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

CTZ011-012-NYZ072-073-078-176-177-220900-
Southern Middlesex-Southern New London-New York (Manhattan)-Bronx-
Northwestern Suffolk-Northern Queens-Northern Nassau-
335 AM EST Fri Dec 21 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NYZ074-075-178-179-220900-
Richmond (Staten Island)-Kings (Brooklyn)-Southern Queens-
Southern Nassau-
335 AM EST Fri Dec 21 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ345-220900-
South Shore Bays from Jones Inlet through Shinnecock Bay-
335 AM EST Fri Dec 21 2018

...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NYZ079>081-220900-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
335 AM EST Fri Dec 21 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 11 AM EST THIS MORNING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Southern Fairfield

When
December 21, 6:00 AM EST to 9:00 AM EST
Where
Southern Fairfield forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

A mesonet station in the town of Stamford reported a wind gust of 50 mph at 753 am.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2018Every state in 2018This day in weather historyWarnings in Connecticut, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794880.